Long-term increase in serum cholesterol levels in ulcerative colitis patients treated with cyclosporine: An underdiagnosed side effect frequently associated with other drug-related complications

Anita Bálint, Klaudia Farkas, Mónika Szucs, Zoltán Szepes, F. Nagy, T. Wittmann, T. Molnár

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Introduction. Several serious side effects may limit the use of cyclosporine. Cyclosporine has been reported to increase the total cholesterol level; however, the change in serum cholesterol levels before and after cyclosporine therapy has not been examined in ulcerative colitis (UC) patients. The purpose of this article was to compare serum cholesterol levels before and after cyclosporine therapy in patients with refractory UC and to examine the relationship between serum cholesterol levels and other common side effects. Patients and methods. We prospectively assessed serum cholesterol levels in UC patients who had been treated with cyclosporine. Data of 72 patients were analyzed and compared to a control group treated with Infliximab. Results. The average duration of cyclosporine therapy was 9.6 months, and side effects developed in 52 patients. Elevated cholesterol levels were detected in 47.2% of the patients. Serum cholesterol levels were significantly increased during and after discontinuation of cyclosporine therapy compared to the time before use of the drug. However, cholesterol levels measured during cyclosporine therapy were significantly higher compared to the time after its discontinuation (p <0.001). Patients with drug-related side effects showed higher cholesterol levels after discontinuation of the therapy compared to those who did not experience any adverse events. Conclusions. Our findings suggest that cyclosporine therapy may result in increased serum cholesterol levels even in the long-term, after discontinuation of the therapy. Considering that significantly higher post-therapy cholesterol levels were more common in patients who developed drug-related complications, routine measurement of serum cholesterol may increase the safety of the drug.

Original languageEnglish
Pages (from-to)59-65
Number of pages7
JournalScandinavian Journal of Gastroenterology
Volume49
Issue number1
DOIs
Publication statusPublished - Jan 2014

Fingerprint

Ulcerative Colitis
Cyclosporine
Cholesterol
Serum
Pharmaceutical Preparations
Therapeutics
Hypercholesterolemia
Drug-Related Side Effects and Adverse Reactions
Safety
Control Groups

Keywords

  • Cholesterol
  • Cyclosporine
  • Ulcerative colitis

ASJC Scopus subject areas

  • Gastroenterology

Cite this

@article{b3c5287aacdd45d99d187d9b59803d09,
title = "Long-term increase in serum cholesterol levels in ulcerative colitis patients treated with cyclosporine: An underdiagnosed side effect frequently associated with other drug-related complications",
abstract = "Introduction. Several serious side effects may limit the use of cyclosporine. Cyclosporine has been reported to increase the total cholesterol level; however, the change in serum cholesterol levels before and after cyclosporine therapy has not been examined in ulcerative colitis (UC) patients. The purpose of this article was to compare serum cholesterol levels before and after cyclosporine therapy in patients with refractory UC and to examine the relationship between serum cholesterol levels and other common side effects. Patients and methods. We prospectively assessed serum cholesterol levels in UC patients who had been treated with cyclosporine. Data of 72 patients were analyzed and compared to a control group treated with Infliximab. Results. The average duration of cyclosporine therapy was 9.6 months, and side effects developed in 52 patients. Elevated cholesterol levels were detected in 47.2{\%} of the patients. Serum cholesterol levels were significantly increased during and after discontinuation of cyclosporine therapy compared to the time before use of the drug. However, cholesterol levels measured during cyclosporine therapy were significantly higher compared to the time after its discontinuation (p <0.001). Patients with drug-related side effects showed higher cholesterol levels after discontinuation of the therapy compared to those who did not experience any adverse events. Conclusions. Our findings suggest that cyclosporine therapy may result in increased serum cholesterol levels even in the long-term, after discontinuation of the therapy. Considering that significantly higher post-therapy cholesterol levels were more common in patients who developed drug-related complications, routine measurement of serum cholesterol may increase the safety of the drug.",
keywords = "Cholesterol, Cyclosporine, Ulcerative colitis",
author = "Anita B{\'a}lint and Klaudia Farkas and M{\'o}nika Szucs and Zolt{\'a}n Szepes and F. Nagy and T. Wittmann and T. Moln{\'a}r",
year = "2014",
month = "1",
doi = "10.3109/00365521.2013.848231",
language = "English",
volume = "49",
pages = "59--65",
journal = "Scandinavian Journal of Gastroenterology",
issn = "0036-5521",
publisher = "Informa Healthcare",
number = "1",

}

TY - JOUR

T1 - Long-term increase in serum cholesterol levels in ulcerative colitis patients treated with cyclosporine

T2 - An underdiagnosed side effect frequently associated with other drug-related complications

AU - Bálint, Anita

AU - Farkas, Klaudia

AU - Szucs, Mónika

AU - Szepes, Zoltán

AU - Nagy, F.

AU - Wittmann, T.

AU - Molnár, T.

PY - 2014/1

Y1 - 2014/1

N2 - Introduction. Several serious side effects may limit the use of cyclosporine. Cyclosporine has been reported to increase the total cholesterol level; however, the change in serum cholesterol levels before and after cyclosporine therapy has not been examined in ulcerative colitis (UC) patients. The purpose of this article was to compare serum cholesterol levels before and after cyclosporine therapy in patients with refractory UC and to examine the relationship between serum cholesterol levels and other common side effects. Patients and methods. We prospectively assessed serum cholesterol levels in UC patients who had been treated with cyclosporine. Data of 72 patients were analyzed and compared to a control group treated with Infliximab. Results. The average duration of cyclosporine therapy was 9.6 months, and side effects developed in 52 patients. Elevated cholesterol levels were detected in 47.2% of the patients. Serum cholesterol levels were significantly increased during and after discontinuation of cyclosporine therapy compared to the time before use of the drug. However, cholesterol levels measured during cyclosporine therapy were significantly higher compared to the time after its discontinuation (p <0.001). Patients with drug-related side effects showed higher cholesterol levels after discontinuation of the therapy compared to those who did not experience any adverse events. Conclusions. Our findings suggest that cyclosporine therapy may result in increased serum cholesterol levels even in the long-term, after discontinuation of the therapy. Considering that significantly higher post-therapy cholesterol levels were more common in patients who developed drug-related complications, routine measurement of serum cholesterol may increase the safety of the drug.

AB - Introduction. Several serious side effects may limit the use of cyclosporine. Cyclosporine has been reported to increase the total cholesterol level; however, the change in serum cholesterol levels before and after cyclosporine therapy has not been examined in ulcerative colitis (UC) patients. The purpose of this article was to compare serum cholesterol levels before and after cyclosporine therapy in patients with refractory UC and to examine the relationship between serum cholesterol levels and other common side effects. Patients and methods. We prospectively assessed serum cholesterol levels in UC patients who had been treated with cyclosporine. Data of 72 patients were analyzed and compared to a control group treated with Infliximab. Results. The average duration of cyclosporine therapy was 9.6 months, and side effects developed in 52 patients. Elevated cholesterol levels were detected in 47.2% of the patients. Serum cholesterol levels were significantly increased during and after discontinuation of cyclosporine therapy compared to the time before use of the drug. However, cholesterol levels measured during cyclosporine therapy were significantly higher compared to the time after its discontinuation (p <0.001). Patients with drug-related side effects showed higher cholesterol levels after discontinuation of the therapy compared to those who did not experience any adverse events. Conclusions. Our findings suggest that cyclosporine therapy may result in increased serum cholesterol levels even in the long-term, after discontinuation of the therapy. Considering that significantly higher post-therapy cholesterol levels were more common in patients who developed drug-related complications, routine measurement of serum cholesterol may increase the safety of the drug.

KW - Cholesterol

KW - Cyclosporine

KW - Ulcerative colitis

UR - http://www.scopus.com/inward/record.url?scp=84890922334&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84890922334&partnerID=8YFLogxK

U2 - 10.3109/00365521.2013.848231

DO - 10.3109/00365521.2013.848231

M3 - Article

C2 - 24138131

AN - SCOPUS:84890922334

VL - 49

SP - 59

EP - 65

JO - Scandinavian Journal of Gastroenterology

JF - Scandinavian Journal of Gastroenterology

SN - 0036-5521

IS - 1

ER -